Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Having preassure over chest and get breathless. Have hypothyroidism. Related?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
Hi Doctor,

I'm writing to you on behalft of my female friend.

For about 7 days now, she has been feeling that her heart is beating very strong. She feels it even more when lying down than when sitting up. The pounding makes it very hard to sleep. Also, whenever she is about to fall asleep, she wakes up from feeling the pounding. This goes on the entire night. Besides the pounding, she experiences a preassure over her chest and she gets breathless easilly.

Puls seems normal ranging from 60-80. Blood preasure ranges from 95-110 SYS and 60-70 for DIA.

Patient has hypothyroidism and has been taking natural desiccated thyroid pills together with adrenal gland tablets for about 2 years but has now been adviced by doctor to reduce the dose of these to see if this is related to the heart punding. The past 2 months patient has also been using progesterone cream to help out with hormonal imbalances. Patient is also diagnosed with longt QT syndrome and is on Atenolol.

Could you please let us know possible reasons for having problems with heavy pounding of the heart and what could be done about it?
Posted Tue, 1 Oct 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 4 hours later
Brief Answer:
Check Nerves and Blood vessels of her heart

Detailed Answer:
Hi friend,
Welcome to Health Care Magic

You have not stated your personal habits, family history, even age !

With a history of long QT interval, she will need investigations of the conduction system (nerves) of the heart...

With a history of ‘pressure over the chest,’ Ischemic Heart Disease (Coronary Artery Disease) needs investigation

EKG / HOLTER (24 to 48 hour ambulatory monitoring) or Event momitor/ ECHOcardiogram / TMT (Treadmill exercise ECG, preferable with thallium isotope) / LABORATORY work-up (electrolytes, kidney function) – may all be necessary for further assessment and assistance.
She may even need Electro Physiological Studies (EPS)

The treating doctor may suggest them depending on need, based on his assessment of the situation.

Take care     
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Having preassure over chest and get breathless. Have hypothyroidism. Related? 43 hours later
Hi Dr,

Thank you for the answer.

The age of the patient (27 years) was provided not in the message, but as part of additional information which can be seen on your right upper side of the screen. If not, please contact technical support.

Here is a little background on personal habits. Not smoking. No alcohol. Eating healthy. No exercise for the past 4 months due to hip injury. Patient has been under lot of stress past few years mainly because of physical symptoms from underactive thyroid. No other heart problems in family except for the long QT syndrome.

Could you please name some possible reasons for the symptoms that patient is experiencing?

Also, based on the provided information, could adrenal sufficiency be the root cause?

Answered by Dr. Anantharamakrishnan 3 hours later
Brief Answer:
Adrenal excess - not insufficiency - can do this

Detailed Answer:

     Thyroid overcorrected may be responsible..
     Sudden outpouring of adrenaline (as in Pheochromocytoma) can do..
Disturbances of electrolyte / Anaemia / Anxiety / Alcohol / Tobacco (smoking) / Caffeine (too much tea, coffee, cola) / Fever / Infection / Pain / Stress / Vitamin D, calcium, magnesium / Medicines like Phenylephrine used for ‘cold’; Salbutamol used for asthma and so on – are some of the common causes, that could lead to abnormal beats...
     At times, abnormal nerve paths in the heart (bypass tracts) or disease of the conduction system may be responsible!
The treating doctor alone can suggest further based on his assessment of the situation.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor